Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 23, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 30, 1998, 8:36 PM CST for Lee County, Iowa; Hancock County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 1998, 8:36 PM CST (02:36 UTC)
- Expired
- Mar 30, 1998, 9:25 PM CST
- In force
- 49 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Lee County, IA, Hancock County, IL
The radar
The Quad Cities radar (KDVN), 136 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 3:45 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
033 WUUS1 KMLI 310237 RRA SVRMLI IAC111-ILC067-310325- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 836 PM CST MON MAR 30 1998 * SEVERE THUNDERSTORM WARNING FOR LEE COUNTY - SOUTHEASTERN IOWA HANCOCK COUNTY - WEST CENTRAL ILLINOIS * UNTIL 925 PM CST * SOME LOCATIONS AFFECTED BY THIS STORM FERRIS AROUND 845 PM CST ADRIAN AROUND 850 PM CST FT MADISON AROUND 850 PM CST NIOTA AROUND 850 PM CST COLUSA AROUND 850 PM CST * AT 834 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF FT MADISON MOVING NORTHEAST AT 40 MPH. THIS IS A DANGEROUS STORM STAY INDOORS AND AWAY FROM WINDOWS. JDH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:25 PM CST, 6 hours 11 minutes earlier.
Area forecast discussion, Mar 30, 2:25 PM CST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 225 PM CST MON MAR 30 1998 STRONG BUT SLOW MOVING CDFNT ACROSS EAST CENTRAL IOWA THIS AFTN WILL BE ALMOST STATIONARY INTO TONIGHT...OR EVEN RETROGRADE WESTWARD FROM IOWA NORTHWARD...AS LOW MOVES NORTH FROM OKLAHOMA AND DEEPENS. THIS WILL KEEP FOCUS OF HVY RAIN PROBABLY W OF MISSISSIPPI RIVER TONIGHT...SHIFTING N AND E ON TUES. CHC SVR TONIGHT... WITH GOOD CHC EXCEEDING FF GUID IN SOME LOCATIONS ON IOWA SIDE. CWA DRY SLOTTED ON TUESDAY AS CDFNT BEGINS TO MOVE EAST ACROSS AREA. HWVR...LEFT FRONT QUAD OF STRONG UPPER JET...ALONG WITH COLD POOL ALOFT... WILL PROVIDE SOLID THREAT OF SEVERE. CID 53/++ DBQ 52/++ MLI 56/++ BRL 56/++ ARKELL
In the hours before
Local storm report, Mar 30, 2:50 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 PM CST MON MAR 30 1998 TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CST) ....COUNTY LOCATION.... 0209 PM 4 W VINTON IA 1.75 INCH HAIL 03/30/98 BENTON GOLFBALL SIZE HAIL 0244 PM MANCHESTER IA IA 1.00 INCH HAIL 03/30/98 DELAWARE PHILIP
Local storm report, Mar 30, 2:50 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 PM CST MON MAR 30 1998 TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CST) ....COUNTY LOCATION.... 0209 PM 4 W VINTON IA 1.75 INCH HAIL 03/30/98 BENTON GOLFBALL SIZE HAIL 0244 PM MANCHESTER IA IA 1.00 INCH HAIL 03/30/98 DELAWARE PHILIP
Local storm report, Mar 30, 6:36 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CST MON MAR 30 1998
TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CST) ....COUNTY LOCATION....
0616 PM FAIRFIELD IA 60 MPH WIND GUST
03/30/98 JEFFERSON ESTIMATED 60 MPH WIND GUST
NEAR FAIRFIELD
JDHLocal storm report, Mar 30, 6:36 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CST MON MAR 30 1998
TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CST) ....COUNTY LOCATION....
0616 PM FAIRFIELD IA 60 MPH WIND GUST
03/30/98 JEFFERSON ESTIMATED 60 MPH WIND GUST
NEAR FAIRFIELD
JDHLocal storm report, Mar 30, 8:10 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 810 PM CST MON MAR 30 1998 TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CST) ....COUNTY LOCATION.... 0758 PM YARMOUTH IA 0.75 INCH HAIL 03/30/98 DES MOINES DIME TO PENNY SIZE HAIL JDH
Local storm report, Mar 30, 8:10 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 810 PM CST MON MAR 30 1998 TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CST) ....COUNTY LOCATION.... 0758 PM YARMOUTH IA 0.75 INCH HAIL 03/30/98 DES MOINES DIME TO PENNY SIZE HAIL JDH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 6:18 PM CST | Severe Thunderstorm Warning | DVN | Jefferson | 32 min |
| Mar 30, 6:56 PM CST | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 44 min |
| Mar 30, 7:34 PM CST | Severe Thunderstorm Warning | DVN | Des Moines, Henry | 46 min |
| Mar 30, 7:48 PM CST | Severe Thunderstorm Warning | DVN | Cedar | 47 min |
| Mar 30, 8:18 PM CST | Tornado Warning | DVN | Clinton | 47 min |
| Mar 30, 8:33 PM CST | Tornado Warning | DVN | Jackson | 47 min |
| Mar 31, 3:50 PM CST | Severe Thunderstorm Warning | DVN | Scott | 35 min |
| Mar 30, 10:51 PM CST | Severe Thunderstorm Warning | DVN | Carroll, Whiteside | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.